Maine, 2020Winter Storm in Maine, February 6 to 7, 2020
February 6 to 7, 2020 · NWS GYX · 2 events in 2 counties and zones
On the morning of the 6th an upper level warm front lifted into the Northeast. Snow overspread western Maine in the early morning and continued into the mid morning before tapering off.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the morning of the 6th an upper level warm front lifted into the Northeast. Snow overspread western Maine in the early morning and continued into the mid morning before tapering off. With a dry slot overhead steady precipitation came to an end. Broad warm air advection and onshore flow continued for the rest of the day and through the overnight, producing widespread freezing drizzle and occasional sleet. An upper level trough crossed the Great Lakes on the 7th and interacted with the baroclinic zone off the coast. Low pressure rapidly deepened along the front and lifted northeast into the Gulf of Maine. While damaging wind gusts remained south of the area, a band of heavy snow developed in the western Maine mountains. The band moved east during the evening of the 7th and ended as upslope snow showers.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Feb 6, 3:18 AM EST, 42 minutes earlier.
Area forecast discussion, Feb 6, 3:18 AM EST, 42 minutes before
Area Forecast Discussion
National Weather Service Gray ME
318 AM EST Thu Feb 6 2020
.SYNOPSIS...
A series of lows traveling along a frontal zone over southern
New England will bring snow and mixed precipitation to the area
through Friday. High pressure with colder and quieter weather
returns for the upcoming weekend. A weak disturbance approaches
from the Great Lakes for Sunday night and Monday with another
round of snow possible.
&&
.NEAR TERM /TODAY/...
No change to current winter weather headlines.
At 07z...a 1022 millibar high was exiting into the Gulf of
Maine. A wavy frontal boundary extended from the Delmarva to
the upper Mississippi valley with a series of weak surface waves
situated along it. The cold and dry air currently in place
across the forecast area will ensure that precipitation begins
as snow across the entire forecast area this morning. The
initial round of warm air advection precipitation arrives this
morning with steadier precipitation becoming light and
intermittent later today through the early evening as we await
the arrival of the next disturbance. Given the current thermal
profile I trended a bit colder this morning and went with more
snow and sleet and a bit less glaze. The warmer air will
eventually arrive aloft with a transition to rain for southeast
New Hampshire and southwest coastal Maine as surface
temperatures rise above freezing...while the mountains and
foothills stay snow and sleet. In between...a messy mix with
snow changing to freezing rain and some sleet.
&&
.SHORT TERM /TONIGHT THROUGH FRIDAY/...
We'll see a bit of a lull in the steadier precipitation this
evening as we await the arrival of the next disturbance with
some drizzle and freezing drizzle possible. Overnight the
steadier precipitation will return with rain for southeast New
Hampshire and southwest coastal Maine where temperatures should
be several degrees above freezing. The mountains and foothills
should see primarily a sleet/snow mix with some spotty freezing
rain. In between...we should see mainly freezing rain and some
sleet. I leaned towards the cooler ECMWF/NAM/CMC guidance for
thermal profiles tonight given GFS warm bias. On Friday...the
final disturbance will track northeast and across the Gulf of
Maine. Colder air will be drawn southward during the day with
mixed precipitation changing to snow or sleet in many areas
before tapering off late in the day. Models continue to show the
strongest forcing across northern and mountain sections where
snow could become heavy at times by afternoon before tapering to
snow showers late.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
As the last and strongest of the string of lows moves northeast
Friday night expect a west to northwest flow pulling in colder
air behind it. Snow will be ending and temperatures will drop
into the teens on the coastal plain and in the single digits
north of the mountains. Saturday should be a fair day, but cold,
with highs below freezing all areas and only in the teens up
north. Cold high pressure builds across the area Saturday night,
so expect the coldest temperatures of this air mass to affect
our area. With a clear sky, calm winds, and very dry air this
should be a good radiational cooling night. Low level dewpoints
below zero suggest temperatures will fall to zero or colder for
most spots, with 10 below zero likely in the colder valleys.
High pressure shifts east on Sunday opening us up to some warmer
air. Temperatures top out near freezing for southern areas.
A series of waves will track through the region for the middle
part of next week bringing several chances for precipitation.
The first tracks east out of the Great Lakes Sunday night and
across northern Maine on Monday. While we will get into the warm
sector of this wave, I expect that the majority of the
precipitation that falls with this will fall in the warm
advection on the front end of it. Thus most of the precipitation
will fall as snow before temperatures warm on Monday with light
accumulations expected. Much of the area will reach the 40s.
There could be some rain showers as the low passes by on Monday
and a cold front slides through.
The next wave moves in from the south southwest on Tuesday. Our
area looks to be on the cold side of this one, so expect this to
be primarily snowfall, but some warmer air near the coast could
allow for some rain there. Models differ on timing and
intensity, all of which is a factor of just how quickly the
upper level shortwave trough reaches the East Coast. As a
result, we are not quite as confident in precipitation with this
wave as with the prior one, so precipitation chances will remain
in the 40 to 50 percent range with the greatest chances along
the coast. At this time it looks like only light precipitation
for our area as the surface low spins up after it passes our
area.
After brief high pressure on Wednesday, the next wave takes aim
on our area for Thursday. With even more moving parts involved
in this one, confidence is even lower in timing, track, and
intensity, so will keep PoPs in the chance range. The ECMWF
currently projects a broad warm advection light snowfall, while
the GFS develops a more robust surface low.
&&
.AVIATION /07Z THURSDAY THROUGH MONDAY/...
Short Term /through Friday/...Lowering to IFR/LIFR this morning
in SN with precipitation changing to RA and FZRA in all areas
except mtn sections where SN/PL will continue. Precipitation
should transition back to SN or IP in most areas on Friday
before tapering off late.
Long Term...Could see some lingering MVFR ceilings in the
mountains through Saturday, but otherwise expect VFR conditions.
Conditions begin to deteriorate again Sunday night into Monday
as light snow moves through the region.
&&
.MARINE...
Short Term /through Friday/...Winds and seas gradually build
today in onshore flow with SCA conditions expected tonight.
Strong SCA's for Friday and Friday night with a period of gales
possible outside the bays.
Long Term...West northwest winds finally diminish Saturday night
as high pressure drifts in from the west. Winds increase out of
the south on Monday, turn southwesterly during the day, and then
shift to the west northwest behind the next cold front Monday
night.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning from 7 AM this morning to 10 PM EST
Friday for MEZ007>009-012>014.
Winter Weather Advisory until 10 PM EST Friday for MEZ018>028.
NH...Winter Storm Warning from 7 AM this morning to 10 PM EST
Friday for NHZ001>004.
Winter Weather Advisory until 10 PM EST Friday for NHZ005>015.
MARINE...Gale Watch from Friday morning through late Friday night for
ANZ150-152-154.
&&
NEAR TERM...Schwibs
SHORT TERM...Schwibs
LONG TERM...KimbleHazardous weather outlook, Feb 6, 3:20 AM EST, 40 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
320 AM EST Thu Feb 6 2020
MEZ018>028-NHZ005>015-070830-
Interior York-Interior Cumberland-Androscoggin-Kennebec-
Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-
Knox-Coastal Waldo-Southern Grafton-Southern Carroll-Sullivan-
Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
320 AM EST Thu Feb 6 2020
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM EST FRIDAY...
This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, New Hampshire, central New Hampshire, northern New
Hampshire and southern New Hampshire.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ007>009-012>014-NHZ001>004-070830-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-
320 AM EST Thu Feb 6 2020
...WINTER STORM WARNING IN EFFECT FROM 7 AM THIS MORNING TO 10 PM
EST FRIDAY...
This Hazardous Weather Outlook is for south central Maine, west
central Maine, western Maine and northern New Hampshire.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ150-152-154-070830-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
320 AM EST Thu Feb 6 2020
...GALE WATCH IN EFFECT FROM FRIDAY MORNING THROUGH LATE FRIDAY
NIGHT...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Watch.
Gales are possible on the outer waters Friday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ151-153-070830-
Penobscot Bay-Casco Bay-
320 AM EST Thu Feb 6 2020
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Storm, Northern Oxford
- When
- February 6, 4:00 AM EST to February 7, 10:00 PM EST
- Where
- Northern Oxford forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.500, -70.757 (the zone’s center; the record gives no point)
As the mid level warm front moved through the area on the morning of the 6th as steady light snow overspread northern Oxford County. A fairly uniform 3 to 4 inches of snow fell before it tapered off by midday. A prolonged period of no precipitation or light freezing drizzle or sleet lasted until the morning off the 7th. It was during the morning hours that a nearly stationary band of moderate to heavy snow develop overhead in response to rapidly strengthening low pressure in the Gulf of Maine. As the band finally moved east in the late afternoon precipitation ended as a period of upslope snow showers. Snow totals ranged from 6 to 10 inches.
Winter Storm, Central Somerset
- When
- February 6, 5:00 AM EST to February 7, 7:00 PM EST
- Where
- Central Somerset forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
As the mid level warm front moved through the area on the morning of the 6th as steady light snow overspread central Somerset County. A fairly uniform 3 to 4 inches of snow fell before it tapered off by midday. A prolonged period of no precipitation or light freezing drizzle or sleet lasted until the morning off the 7th. It was during the morning hours that a nearly stationary band of moderate to heavy snow develop overhead in response to rapidly strengthening low pressure in the Gulf of Maine. As the band finally moved east in the late afternoon precipitation ended as a brief period of upslope snow showers. Snow totals ranged from 8 to 12 inches.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in South Carolina, February 6 to 7, 20201 death · $17 million · EF1 · 22 events
- Flooding in Oregon, February 6 to 8, 20201 death · $41 million · 3 events
- Tornadoes and Flash Flooding in North Carolina, February 6 to 8, 2020$5.0 million · EF2 · 44 events
- Winter Storm and Winter Weather in New York, February 6 to 7, 20201 death · 1 injured · $19,000 · 46 events
- Tornadoes and Flash Flooding in North Carolina, February 6 to 7, 2020$1.7 million · EF1 · 52 events
- Tornadoes and Flash Flooding in Georgia, February 6, 20201 injured · $437,000 · EF0 · 82 events
- Flooding in Washington, February 6 to 9, 2020$8.8 million · 5 events
- Flooding in Virginia, February 6, 2020$887,000 · 3 events
- Tornado and Damaging Winds in Florida, February 6 to 7, 20201 injured · $312,000 · EF0 · 13 events
- Flash Flooding and Flooding in Georgia, February 6 to 7, 2020$179,000 · 10 events
- Tornado and Damaging Winds in North Carolina, February 6, 2020$141,000 · EF0 · 10 events
- Winter Storm in New York, February 6 to 7, 2020$135,000 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 868343, 868344.